Tornadoes · United States · Illinois · 2003

F0 tornado, Samoth, Illinois, May 6, 2003

This F0 tornado ran 0.2 miles across Massac County on May 6, 2003, touching down at 10:50 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 6, 2003
Touchdown
10:50 PM CDT (03:50 UTC)
Path length
0.2 miles (0.3 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Massac County
Touchdown point
37.330, -88.770
Lift-off point
37.330, -88.770
Record number
823

What the Weather Service recorded

Tree damage and some downed trees were the main effect of this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS PAH issued a tornado warning for this county at 03:36 UTC, 14 minutes before the tornado touched down, in force until 04:15 UTC.

Issued (UTC)ExpiredProductOffice
02:33 UTC03:15 UTCTornado WarningPAH
03:12 UTC03:20 UTCTornado WarningPAH
03:36 UTC04:15 UTCTornado WarningPAH
04:08 UTC04:45 UTCSevere Thunderstorm WarningPAH
04:40 UTC08:45 UTCFlash Flood WarningPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 00:46 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 6, 3:16 PM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, May 6, 3:16 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 5:40 PM CDT, 5 hours 10 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003

...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

In the hours before

Local storm report, May 6, 10:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1024 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    1N JOPPA                  IL   TORNADO
05/06/03   MASSAC                         NUMEROUS HOMES DAMAGED OR
                                          DESTROYED...A NUMBER OF
                                          INJURIES (DO NOT KNOW
                                          NUMBER)...THIS WAS ON
                                          RUNNING HILL
                                          ROAD...REPORTED BY
                                          AMATEUR RADIO SPOTTER
Local storm report, May 6, 10:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 PM    1S ROBBS                  IL   2.00 INCH HAIL
05/06/03   POPE                           REPORTED BY TRAINED
                                          SPOTTERS

1018 PM    GLENDALE                  IL   1.75 INCH HAIL
05/06/03   POPE                           REPORTED BY POPE COUNTY
                                          EMA...INTERSECTION OF HWY
                                          145 & 147

1024 PM    1S EDDYVILLE              IL   1.75 INCH HAIL
05/06/03   POPE                           REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 6, 10:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1039 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1029 PM    SIMMS                     IL   0.75 INCH HAIL
05/06/03   WAYNE                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, May 6, 10:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    4W VIENNA                 IL   1.75 INCH HAIL
05/06/03   JOHNSON                        REPORTED BY TRAINED
                                          SPOTTERS...ALSO 50 MPH
                                          WIND REPORTED
Special weather statement, May 6, 10:46 PM CDT, 4 minutes before
ILZ089>094-KYZ004-005-007-010-014-015-070445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CDT TUE MAY 6 2003

...SIGNIFICANT DAMAGE POSSIBLE WITH SEVERE THUNDERSTORMS...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL SEVERE THUNDERSTORMS OVER EXTREME SOUTHERN ILLINOIS. THESE
STORMS WERE LOCATED NEAR GOLCONDA...BOAZ...AND CACHE ILLINOIS.
MOVEMENT OF THIS ACTIVITY WAS EAST-NORTHEAST AT 25 TO 30 MPH.
THROUGH 1130 PM...THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS OVER EXTREME SOUTHERN ILLINOIS AND FAR WEST AND
NORTHWEST KENTUCKY. TORNADO TOUCHDOWNS ARE ALSO POSSIBLE.
COMMUNITIES FROM NORTH OF CAIRO TO METROPOLIS AND ROSICLARE
ILLINOIS TO STURGIS KENTUCKY ARE AT MOST RISK FOR SIGNIFICANT SEVERE
THUNDERSTORM DAMAGE.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE
TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK
ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA.

TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
WESTERN KENTUCKY.

PRESLEY
Local storm report, May 6, 10:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1042 PM    3S CYPRESS                IL   TORNADO
05/06/03   JOHNSON                        REPORTED BY EOC...AT PERK
                                          AAND WHITEHILL ROADS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

3.8 hours before the tornado, 235 km from the path. May 7, 2003.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1519 joules per kilogram, CIN -20, lifted condensation level 720 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 92 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
1397 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.1
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

8.2 hours after it, 235 km from the path. May 7, 2003.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -76151, lifted condensation level 865 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -232 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-76151 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
-232 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The radar

The Paducah radar (KPAH), 29 km away, was scanning. The volume nearest the touchdown began at 03:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 6, 2003

73 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 62:30 AM EDTF1Aiken, SC2.0150$10,000
May 66:33 AM CDTF0Colbert, AL0.150$3,000
May 66:35 AM CDTF1Lauderdale, AL10.0600$200,000
May 67:20 AM CDTF1Limestone, AL15.0500$350,000
May 67:58 AM CDTF0Madison, AL0.120
May 68:16 AM CDTF1Madison, AL1.0200$100,000
May 69:20 AM CDTF0Vernon, MO0.220
May 69:45 AM CDTF0Jackson, AL3.020$10,000
May 69:58 AM CDTF0Jackson, AL1.020
May 610:10 AM CDTF0St. Clair, MO0.220
May 610:13 AM CDTF1DeKalb, AL2.750$10,000
May 611:16 AM CDTF0Cullman, AL0.120
May 612:56 PM EDTF1Cherokee, GA1.050$10,000
May 62:00 PM EDTF1Franklin, GA6.0200$100,000
May 62:12 PM EDTF2Madison, GA7.020012$700,000
May 62:21 PM EDTF1Hart, GA0.150$50,000
May 62:45 PM EDTF1Elbert, GA6.050$3,000
May 611:47 AM MSTF0Coconino, AZ0.15
May 63:10 PM EDTF0Abbeville, SC3.025$1,000
May 63:25 PM EDTF0McCormick, SC2.050
May 62:48 PM CDTF0Pettis, MO22.0502$120,000
May 63:57 PM EDTF0Lincoln, GA3.050
May 62:58 PM CDTF0Williams, ND0.030
May 64:13 PM CDTF0Allen, KS0.555
May 64:20 PM CDTF0Benton, MO0.225
May 64:25 PM CDTF0St. Clair, MO0.220
May 64:27 PM CDTF0Morgan, MO13.0100
May 64:28 PM CDTF0Morgan, MO15.0100
May 64:35 PM CDTF0Camden, MO0.220
May 64:35 PM CDTF0Hickory, MO0.220
May 64:40 PM CDTF0Bourbon, KS0.110
May 64:40 PM CDTF0Benton, MO0.225
May 64:50 PM CDTF0Miller, MO0.220
May 65:11 PM CDTF0Muskogee, OK0.250
May 66:20 PM EDTF1Williamsburg, SC3.8253$320,000
May 65:55 PM CDTF1Pulaski, MO1.0100$500,000
May 66:58 PM EDTF1Dorchester, SC3.075
May 66:13 PM CDTF0Phelps, MO0.220
May 66:32 PM CDTF1Franklin, MO1.080
May 66:40 PM CDTF0Dade, MO0.220
May 66:54 PM CDTF0Polk, MO0.220
May 66:55 PM CDTF1Camden, MO0.225$10,000
May 67:15 PM CDTF0Dallas, MO0.225
May 67:25 PM CDTF0Jefferson, MO0.150
May 67:30 PM CDTF0Jefferson, MO0.250
May 67:35 PM CDTF0Laclede, MO0.220
May 67:52 PM CDTF0Madison, MS1.030$30,000
May 68:04 PM CDTF2Bollinger, MO0.8100$40,000
May 68:10 PM CDTF1Monroe, IL4.060
May 68:18 PM CDTF0Bollinger, MO0.350
May 68:30 PM CDTF1Randolph, IL0.560
May 68:31 PM CDTF1Cape Girardeau, MO1.050
May 68:35 PM CDTF0Randolph, IL0.125
May 68:45 PM CDTF3Cape Girardeau, MO2.0502$12 million
May 68:57 PM CDTF0Alexander, IL0.330
May 69:11 PM CDTF1Cape Girardeau, MO3.050
May 69:32 PM CDTF4New Grand Chain–Golconda tornado, IL33.01,000233$16 million
May 610:22 PM CDTF1Scott, MO5.0200
May 610:27 PM CDTF2Alexander, IL to MO, KY25.04001$300,000
May 610:27 PM CDTF0Johnson, IL0.230

All 74 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.